Today, the front of the New York Times business section included an article titled Heart Group Backs Drug Manufacturer.
The article detailed how the American Heart Association attacked a study which showed an expensive drug to be no more effective than a cheaper one. In doing so, the Heart Association acted against the best interest of heart patients and failed to disclose financial ties:
A similar, support-the-drug-manufacturer-over-the-patient pattern may be found in the Crohn's & Colitis Foundation of America's news feature on Tysabri's approval for Crohn's disease
A more honest description of Tysabri by the CCFA would be: "More side effects than Remicade with little of the benefit but please check it out because the manufacturer, Elan, gave us a lot of money."
This summer, European regulators did NOT approve Tysabri for Crohn's disease. Here are some of their notes on Tysabri:
- Insufficient evidence to show the effectiveness of Natalizumab [renamed Tysabri] Elan Pharma 300 mg.
- The effects of the medicine were modest.
- Insufficient evidence of maintenance of the medicine's effects.
- Concerns over the safety of Natalizumab [Tysabri] Elan Pharma 300 mg in patients with Crohn's disease, because of a risk of serious infections, including the brain infection progressive multifocal leukoencephalopathy (PML).
Last fall, members of the FDA's advisory committee also refused to endorse Tysabri for Crohn's disease. For example:
Anyway, I think my attitude toward the CCFA will remain--good for support but do your own research for new drugs!
Below is the FDA's official statement:
Tysabri carries a boxed warning for progressive multifocal leukoencephalopathy (PML), an opportunistic viral infection that affects the brain and can lead to death or severe disability.
Other serious adverse events that have occurred in Tysabri-treated patients include hypersensitivity reactions, such as anaphylaxis and liver injury. Serious opportunistic and other atypical infections have been observed in patients receiving immunosuppressants while on Tysabri, and Tysabri should generally not be used in patients receiving immunosuppressants. Serious herpes infections have also been observed. Common side effects include headache, fatigue, infusion reactions, urinary tract infections, joint and limb pain, and rash.
source: FDA news bulletin